Reduced intestinal absorption of levothyroxine (LT4) is the most common cause of failure to achieve an adequate therapeutic target in hypothyroid patients under replacement therapy. We present the case of a 63-year-old woman with autoimmune hypothyroidism previously well-replaced with tablet LT4 who became unexpectedly no more euthyroid. At presentation, the patient reported the onset of acute gastrointestinal symptoms characterized by nausea, loss of appetite, flatulence, abdominal cramps and diarrhea, associated with increase of thyrotropin levels (TSH: 11 mIU/mL). Suspecting a malabsorption disease, a thyroxine solid-to-liquid formulation switch, at the same daily dose, was adopted to reach an optimal therapeutic target despite the gastrointestinal symptoms persistence. Oral LT4 solution normalized thyroid hormones. Further investigations diagnosed giardiasis, and antibiotic therapy was prescribed. This case report is compatible with a malabsorption syndrome caused by an intestinal parasite (Giardia lamblia). The reduced absorption of levothyroxine was resolved by LT4 oral solution.
The failure to adequately control hypothyroidism with oral levothyroxine is a common clinical problem.
Before increasing levothyroxine dose in a patient with hypothyroidism previously well-controlled with LT4 tablets but no more in appropriate therapeutic target, we suggest to investigate non adhesion to LT4 therapy, drug or food interference with levothyroxine absorption, intestinal infection, inflammatory intestinal disease, celiac disease, lactose intolerance, short bowel syndrome after intestinal or bariatric surgery, hepatic cirrhosis and congestive heart failure.
LT4 oral solution has a better absorptive profile than the tablet. In hypothyroid patients affected by malabsorption syndrome, switch of replacement therapy from tablet to liquid LT4 should be tested before increasing the dose of LT4.
The craniopharyngiomas are solid cystic suprasellar tumors that can present extension to adjacent structures, conditioning pituitary and hypothalamic dysfunction. Within hypothalamic neuroendocrine dysfunction, we can find obesity, behavioral changes, disturbed circadian rhythm and sleep irregularities, imbalances in the regulation of body temperature, thirst, heart rate and/or blood pressure and alterations in dietary intake (like anorexia). We present a rare case of anorexia–cachexia syndrome like a manifestation of neuroendocrine dysfunction in a patient with a papillary craniopharyngioma. Anorexia–cachexia syndrome is a complex metabolic process associated with underlying illness and characterized by loss of muscle with or without loss of fat mass and can occur in a number of diseases like cancer neoplasm, non-cancer neoplasm, chronic disease or immunodeficiency states like HIV/AIDS. The role of cytokines and anorexigenic and orexigenic peptides are important in the etiology. The anorexia–cachexia syndrome is a clinical entity rarely described in the literature and it leads to important function limitation, comorbidities and worsening prognosis.
Suprasellar lesions can result in pituitary and hypothalamic dysfunction.
The hypothalamic neuroendocrine dysfunction is commonly related with obesity, behavioral changes, disturbed circadian rhythm and sleep irregularities, but rarely with anorexia–cachexia.
Anorexia–cachexia syndrome is a metabolic process associated with loss of muscle, with or without loss of fat mass, in a patient with neoplasm, chronic disease or immunodeficiency states.
Anorexia–cachexia syndrome results in important function limitation, comorbidities that influence negatively on treatment, progressive clinical deterioration and bad prognosis that can lead the patient to death.
Anorexia–cachexia syndrome should be suspected in patients with emaciation and hypothalamic lesions.
Benjamin G ChallisWellcome Trust–MRC Institute of Metabolic Science, University of Cambridge, Cambridge, CB2 0QQ, UK Wolfson Diabetes and Endocrinology Clinic, Institute of Metabolic Science, Cambridge University Hospitals NHS Foundation Trust, Addenbrookes Hospital, Box 281, Cambridge, CB2 0QQ, UK
Nicolai J Wewer AlbrechtsenDepartment of Biomedical Sciences, Faculty of Health and Medical Sciences, University of Copenhagen, Blegdamsvej 3B, Copenhagen, DK-2200, Denmark Faculty of Health and Medical Sciences, Novo Nordisk Foundation Center for Basic Metabolic Research, University of Copenhagen, Blegdamsvej 3B, Copenhagen, DK-2200, Denmark
Bolette HartmannDepartment of Biomedical Sciences, Faculty of Health and Medical Sciences, University of Copenhagen, Blegdamsvej 3B, Copenhagen, DK-2200, Denmark Faculty of Health and Medical Sciences, Novo Nordisk Foundation Center for Basic Metabolic Research, University of Copenhagen, Blegdamsvej 3B, Copenhagen, DK-2200, Denmark
Stephen O'RahillyWellcome Trust–MRC Institute of Metabolic Science, University of Cambridge, Cambridge, CB2 0QQ, UK Wolfson Diabetes and Endocrinology Clinic, Institute of Metabolic Science, Cambridge University Hospitals NHS Foundation Trust, Addenbrookes Hospital, Box 281, Cambridge, CB2 0QQ, UK
Jens J HolstDepartment of Biomedical Sciences, Faculty of Health and Medical Sciences, University of Copenhagen, Blegdamsvej 3B, Copenhagen, DK-2200, Denmark Faculty of Health and Medical Sciences, Novo Nordisk Foundation Center for Basic Metabolic Research, University of Copenhagen, Blegdamsvej 3B, Copenhagen, DK-2200, Denmark
Pancreatic neuroendocrine tumours (pNETs) secreting proglucagon are associated with phenotypic heterogeneity. Here, we describe two patients with pNETs and varied clinical phenotypes due to differential processing and secretion of proglucagon-derived peptides (PGDPs). Case 1, a 57-year-old woman presented with necrolytic migratory erythema, anorexia, constipation and hyperinsulinaemic hypoglycaemia. She was found to have a grade 1 pNET, small bowel mucosal thickening and hyperglucagonaemia. Somatostatin analogue (SSA) therapy improved appetite, abolished hypoglycaemia and improved the rash. Case 2, a 48-year-old male presented with diabetes mellitus, diarrhoea, weight loss, nausea, vomiting and perineal rash due to a grade 1 metastatic pNET and hyperglucagonaemia. In both cases, plasma levels of all measured PGDPs were elevated and attenuated following SSA therapy. In case 1, there was increased production of intact glucagon-like peptide 1 (GLP-1) and GLP-2, similar to that of the enteroendocrine L cell. In case 2, pancreatic glucagon was elevated due to a pancreatic α-cell-like proglucagon processing profile. In summary, we describe two patients with pNETs and heterogeneous clinical phenotypes due to differential processing and secretion of PGDPs. This is the first description of a patient with symptomatic hyperinsulinaemic hypoglycaemia and marked gastrointestinal dysfunction due to, in part, a proglucagon-expressing pNET.
PGDPs exhibit a diverse range of biological activities including critical roles in glucose and amino acid metabolism, energy homeostasis and gastrointestinal physiology.
The clinical manifestations of proglucagon-expressing tumours may exhibit marked phenotypic variation due to the biochemical heterogeneity of their secreted peptide repertoire.
Specific and precise biochemical assessment of individuals with proglucagon-expressing tumours may provide opportunities for improved diagnosis and clinical management.
Anti-tumor necrosis factor (TNF)-α therapy is established as a new standard for the treatment of various autoimmune inflammatory diseases. We report the first case showing subacute thyroiditis-like symptoms with an amyloid goiter after anti-TNF-α therapy. A 56-year-old man with Crohn's disease presented with fever and a diffuse, tender goiter. To control the diarrhea, anti-TNF therapy (infliximab) was administered 4 weeks before the thyroid symptoms emerged. The patient reported a swollen neck with tenderness on the right side and fever 4 days after the second infliximab injection. An elevated serum C-reactive protein (CRP) and serum thyroid hormone level with suppressed serum thyrotropin were observed. The thyroid-stimulating antibody was not elevated. An ultrasonograph of the thyroid revealed an enlarged goiter with posterior echogenicity attenuation and a low echoic region that was tender. The thyroid uptake value on technetium-99m scintigraphy was near the lower limit of the normal range. The patient was initially diagnosed with thyrotoxicosis resulting from subacute thyroiditis. Administration of oral prednisolone improved the fever, thyroid pain, and thyroid function, but his thyroid remained swollen. The patient developed diarrhea after prednisolone withdrawal; therefore, adalimumab, another TNF inhibitor, was administered. After three injections, his abdominal symptoms were alleviated, but the thyroid pain and fever recurred. Elevated serum CRP levels in the absence of thyroid dysfunction were observed. The patient's symptoms resolved after prednisolone retreatment, but an elastic, firm goiter persisted. A fine-needle biopsy revealed amyloid deposition in the thyroid.
Many cases with thyroid dysfunction accompanied by amyloid goiter have been reported.
There are cases that develop amyloid goiter with subacute thyroiditis-like symptoms after anti-TNF therapy.
When the thyroid remains swollen after improvement of thyrotoxicosis following treatment with prednisolone, it should be assessed to differentiate between an amyloid goiter and common subacute thyroiditis.